Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 6, 2003, 5:58 PM EDT for Indiana County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 5:58 PM EDT (21:58 UTC)
- Expired
- May 6, 2003, 7:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Indiana County, PA
The radar
The State College radar (KCCX), 89 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069
WUUS51 KPBZ 062158
SVRPBZ
PAC063-062300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INDIANA COUNTY IN PENNSYLVANIA
* UNTIL 700 PM EDT
* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES NORTHWEST OF CLYMER...MOVING EAST AT
30 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
CLYMER...OTHER LOCATIONS INCLUDE PLUMVILLE AND HOME.
<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.
LAT...LON 4073 7881 4065 7884 4065 7908 4070 7927
4074 7926 4078 7922 4091 7922 4091 7881What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 6, 3:20 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT TUE MAY 6 2003 SHORT TERM CONCERN...STORMS BEGINNING TO FIRE FROM NEAR FKL SOUTHWEST TOWARD NEW CASTLE. BEST FRONTOGENESIS AND MOISTURE CONVERGENCE CURRENTLY IN CENTRAL OH WITH LIS AROUND -7 AND CAPES AROUND 2000. FEEL THE BEST LOCATION FOR STORMS TO DEVELOP IS FROM THEIR CURRENT LOCATION BACK INTO CENTRAL OH. AFTER THIS EVENINGS STORM THREAT THE FOCUS SHIFTS TO THE TIMING OF THE SEEMINGLY NEVERENDING CHARGE OF STORM SYSTEMS THROUGH THE END OF THE WEEK. COLLABORATION WITH SURROUNDING OFFICES ON TIMING AND TEMPS THROUGH THE WEEKEND. NEXT SYSTEM SHOULD ROLL THROUGH LATE WEDNESDAY THROUGH THURSDAY MORNING. FCSTID = 25 PIT 53 72 51 68 / 30 60 50 20 HLG 55 73 52 70 / 30 60 50 20 MGW 54 70 50 68 / 30 60 50 20 ZZV 54 75 53 72 / 30 60 50 20 PHD 54 74 51 71 / 30 60 50 20 FKL 50 70 47 65 / 30 60 50 20 DUJ 50 68 46 64 / 30 60 50 20 LBE 53 72 53 70 / 30 60 50 20 BTP 51 71 49 66 / 20 60 50 20 IDI 51 72 50 69 / 20 60 50 20 ODM 50 69 48 65 / 30 60 50 20 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. ART
Hazardous weather outlook, May 6, 4:57 AM EDT, 13 hours 1 minute before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 457 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND TODAY. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT. RAINFALL AMOUNTS EXCEEDING ONE INCH CAN ALSO BE EXPECTED WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED DAYS THREE THROUGH SEVEN AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
In the hours before
Special weather statement, May 6, 4:08 PM EDT, 1 hour 50 minutes before
PAZ009-062115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 408 PM EDT TUE MAY 6 2003 ...THUNDERSTORMS RUMBLING ACROSS THE AREA... THUNDERSTORMS WITH HAIL...UP TO ONE HALF INCH IN DIAMETER... ALONG WITH HEAVY DOWNPOURS AND GUSTY WINDS WILL AFFECT SOUTHERN AND EASTERN SECTIONS OF THE COUNTY INTO THE EARLY EVENING HOURS.
Special weather statement, May 6, 4:14 PM EDT, 1 hour 44 minutes before
PAZ013-014-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 414 PM EDT TUE MAY 6 2003 ...THUNDERSTORMS RUMBLING ACROSS THE AREA... THUNDERSTORMS WITH HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG WITH HEAVY DOWNPOURS AND GUSTY WINDS WILL AFFECT THE EASTERN SECTIONS OF LAWRENCE COUNTY AND THE NORTHERN HALF OF BUTLER COUNTY INTO THE EARLY EVENING HOURS. THE LAKE ARTHUR AREA WILL BE IMPACTED BY THIS STORM. SPOTTER HAS REPORTED UP TO ONE QUARTER INCH HAIL EAST OF NEW CASTLE IN ASSOCIATION WITH THIS STORM.
Special weather statement, May 6, 5:15 PM EDT, 43 minutes before
PAZ014-022-062230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 515 PM EDT TUE MAY 6 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... THUNDERSTORMS WILL AFFECT EASTERN BUTLER COUNTY AND NORTHERN ARMSTRONG COUNTIES DURING THE EARLY EVENING HOURS. SOME OF THESE STORMS MAY PRODUCE HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG WITH HEAVY RAINS UP TO THREE QUARTERS OF AN INCH AND GUSTY WINDS. SPOTTERS REPORTED MARBLE SIZE HAIL NEAR MORAINE STATE PARK IN WESTERN BUTLER COUNTY WITH THESE STORMS.
Special weather statement, May 6, 5:52 PM EDT, 6 minutes before
PAZ021-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 552 PM EDT TUE MAY 6 2003 ....THUNDERSTORMS TO MOVE ACROSS THE AREA... THUNDERSTORMS IN NORTHWESTERN ALLEGHENY COUNTY AT 550 PM EDT WILL MOVE EASTWARD ACROSS THE COUNTY DURING THE EARLY EVENING HOURS. SOME OF THESE STORMS MAY PRODUCE HAIL...IN THE RANGE OF PEA SIZE TO MARBLE SIZE...ALONG WITH HEAVY DOWNPOURS AND GUSTY WINDS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:40 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.